Skip to main content

Table 1 Case descriptions

From: Patient and provider perspectives on the development and resolution of prescribing cascades: a qualitative study

Case (age) Potential cascade(s) Sources Interviewee thoughts about the potential cascade Relevant quotes
1 (86) amlodipine (ankle swelling) → furosemide (urinary frequency) → tamsulosin & dutasteride Patient Ma01, family physician, GDHb pharmacist Family physician thought furosemide was started prior to amlodipine and did not think furosemide was started as a result of amlodipine prescribing, assuming instead it was used for heart failure although this reason was not documented in the patient’s medical history. Patient stated that he had urinary retention when dutasteride stopped, consistent with using to manage benign prostatic hyperplasia. Little consensus as to whether a prescribing cascade had occurred. “I would say it’s for congestive heart failure. It’s not written in the chart. But that’s my assessment because he’s in atrial fibrillation. Usually when you’re in atrial fibrillation, you’re more at risk for congestive heart failure. He came in with furosemide. I’m pretty sure it’s related to his Afib.” – Family Physician
2 (81) diltiazem (ankle swelling) → chlorthalidone (hyperglycemia) → glyburide Patient M02, GDH physician and pharmacist Patient described having started diltiazem for angina, followed two weeks later by ankle swelling for which he saw his family doctor who increased his chlorthalidone dose. However his endocrinologist suggested changing diltiazem to bisoprolol, after which ankle swelling resolved and chlorthalidone was reduced to original dose then ultimately stopped due to orthostatic hypotension, following which his blood sugar fell and glyburide was reduced/stopped. Patient described that he generally monitors new drugs and reports side effects after two weeks. Prescribing cascades likely and resolved. “…there was a heart medication, which caused my accumulation of water in my ankles, so I had to go back to the doctor… and he changed the medication because my feet were so swollen I couldn’t even put my shoes on” – Patient M02
“…the bonus was that off the chlorthalidone he noticed better blood sugars” – GDH Physician
3 (91) amlodipine (ankle swelling) → furosemide Patient M03, GDH physician and pharmacist GDH physician and pharmacist stated initial plan was to reduce amlodipine, then furosemide, because blood pressure less than target with orthostatic drop and history of falls. However, these changes not done possibly because of a transient ischemic attack or small stroke while a patient at the GDH. Neither noted an ongoing reason for the furosemide except patient’s report of slight ankle edema for which he used elasticized stockings. Prescribing cascade seems likely but not resolved. “I have taken the advice it was doing no harm and so I was told to continue it and have...” – Patient M03
“All the blood pressures are less than target, so the amlodipine could have been tapered and it just wasn’t done.” “…unknown for the furosemide. It’s possible it was started for ankle swelling for the amlodipine but I’m not 100% sure.” – GDH Pharmacist
4 (70) prednisone (hyperglycemia) → metformin
diclofenac & misoprostol (need for ulcer prophylaxis) → omeprazole
Patient Fc04, GDH pharmacist Patient stated prednisone started after spinal surgery seven years ago. Increasing glucose levels (not noted by anyone to be linked to prednisone). One year later, elevated glucose noted, initially controlled with diet, then metformin added one year ago. Tapered prednisone in GDH but not low enough dose to see significant reduction in glucose for potential to reduce metformin; recommended follow up after GDH discharge. Patient states omeprazole started years ago to reduce risk of ulcer with diclofenac/misoprostol then continued after it was stopped because of general polypharmacy. Prescribing cascades seem likely but not resolved. “…she had been maintained on these for a number of years because she hadn’t had follow-up with the original prescriber in a long time.” – GDH Pharmacist
5 (71) naproxen (need for ulcer prophylaxis) → pantoprazole → vitamin B12
naproxen (hypertension) → hydrochlorothiazide (increased uric acid) → allopurinol
duloxetine & tamsulosin (headaches) → topiramate
Patient M05, GDH physician and pharmacist Patient aware that pantoprazole useful to reduce ulcer risk with naproxen; able to reduce dose but not stop naproxen due to worsening of pain. Patient understood role for pantoprazole and also need for vitamin B12 due to reduced vitamin B12 absorption with pantoprazole. Similarly, hydrochlorothiazide dose was not reduced and patient remained on allopurinol. Reduction of duloxetine dose (in collaboration with his psychiatrist) improved his headaches and topiramate taper started. Prescribing cascades likely but difficult to fully resolve due to need for pain control with naproxen. “…he realized that his medications could be contributing to the problem, but he didn’t know what to do next.” – GDH Pharmacist
“…Naproxen is.. ideally taken for a short… time to treat inflammation and then tapered and stopped. It can cause an increased risk of GI bleeding…, high blood pressure. .. we actually decreased it .. from 500 mg.. to 250 mg but that was… the biggest stretch making that first decrease because he was really concerned about his pain significantly…” – GDH Physician
6 (88) Quetiapine & paroxetine (tremor) → levodopa
paroxetine (hypertension) → lisinopril
Patient F06, family caregiver, GDH physician Patient and daughter stated paroxetine used for 20 years, levodopa started with Parkinson’s diagnosis about 5 years ago, then quetiapine started. They reported that no one had ever discussed that paroxetine could cause tremors or increase blood pressure. The GDH physician questioned use of levodopa as the patient had no apparent symptoms of Parkinson’s other than a previous tremor. During the GDH stay, it was noted that medication changes were difficult because of ongoing anxiety. Both paroxetine and quetiapine doses were reduced during the admission but no changes made to levodopa. Prescribing cascades difficult to verify. “She had had a tremor at one point and possibly other signs and symptoms as well.” – GDH Pharmacist
“No obvious signs of Parkinson’s Disease. I’m noting no tremor, no cogwheeling. Perhaps… subtle masked facies and her gait pattern was reasonable.. it didn’t sound like there was obvious reason for her to be on levodopa and so wondered how that came about...we never moved on the levodopa at all, and I actually never communicated with Dr. about that, which I could have done, but I never did.” – GDH Physician
7 (88) Pregabalin & codeine & carbamazepine (confusion) → rivastigmine Patient F07, GDH pharmacist Patient taking several sedating medications for many years for trigeminal neuralgia; appears previous specialists recognized medication-induced cognitive impairment as likely cause for dementia. One physician communicated to patient and husband that rivastigmine unnecessary in this case but they did not want to stop it; rivastigmine subsequently increased by a different memory disorder specialist. Pharmacist noted that pregabalin was at very high dose (300 mg twice daily) possibly as a result of confusion with gabapentin. Pregabalin dose reduced greatly in GDH to lowest effective dose, with improvement in cognition, followed by reduction in rivastigmine dose. Prescribing cascade likely; partially resolved. “I want to sleep all the time. All the time I could sleep. Always and I keep thinking it must be the medication, but people don’t listen to me.” Also “I don’t ask questions so I don’t get answers.” – Patient F07
“The patient and her husband do not feel she’d be able to function with a reduction in her pain medications and they’re willing to trade off cognitive ability.” – GDH Pharmacist
8 (95) amlodipine (ankle swelling) → furosemide (urinary frequency) Patient F08, GDH physician and pharmacist Patient previously on diltiazem which worsened ankle swelling; switched to amlodipine. Patient felt ankle swelling due to previous injury, stated no-one had told her could be related to diltiazem or amlodipine. But, reluctant to reduce amlodipine because worried about blood pressure (high in the past). No changes made in GDH. Prescribing cascade likely but not resolved. “There was extensive conversations with her about her pedal edema and her urinary symptoms and her orthostasis, and despite this, she decided not to pursue changes to her medication.” – GDH Pharmacist
  1. a, b, cAbbreviations: GDH Geriatric Day Hospital, M Male, F Female